Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Miami, FL

May 31, 2001Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 31, 2001, 5:11 PM EDT for Palm Beach County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2001, 5:11 PM EDT (21:11 UTC)
Expired
May 31, 2001, 6:15 PM EDT
In force
64 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 114 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 312116
SVRMIA
FLC099-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
511 PM EDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 615 PM EDT

* AT 511 PM EDT...MIAMI DOPPLER RADAR INDICATED A SEVERE             
  THUNDERSTORM BETWEEN OKEELANTA AND SIXMILE BEND MOVING SLOWLY      
  NORTHEAST. PERSONS PARTICULARLY ALONG U.S. 441/STATE ROAD 80       
  BETWEEN THE U.S. 98 JUNCTION AND LAKE OKEECHOBEE ARE IN THE PATH   
  OF THIS STORM AND CAN EXPECT IMMENENT SEVERE CONDITIONS INCLUDING  
  LARGE HAIL AND WINDS GUSTS ABOVE 58 MPH.

THIS WARNING REPLACES THE EARLIER SEVERE THUNDERSTORM WARNING ISSUED 
FOR SOUTHWEST PALM BEACH COUNTY AT 431 PM. THAT WARNING IS NO LONGER 
IN EFFECT.

LAT...LON 2650 8070 2649 8043 2682 8042 2682 8066

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:55 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 31, 1:55 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
155 PM EDT THU MAY 31 2001

SURFACE RIDGE BROAD AND WEAK OVER THE AREA AND SHOULD SHIFT
SOUTHWARD SOME AS MODELED.  THE TROUGH SURFACE AND ALOFT WILL MAKE
ITS PRESENCE FELT WITH AN INCREASE IN THE DEEP MOISTURE AND A RETURN
OF A MORE WESTERLY FLOW IN THE LOW LEVELS.  SO THE PATTERN WILL
FAVOR INCREASING PROBABILITIES FOR THE FORECAST AREA...WITH THE
HIGHEST PROBABILITIES IN THE EASTERN PORTIONS.  IF THE FORESTRY
OBSERVATIONS ARE CORRECT THEN WE ARE HITTING SOME UPPER 90S.  THAT
SEEMS A LITTLE HIGH HOWEVER I DO THINK WE COULD MAKE THE MID 90S
OVER THE INTERIOR.  SO WILL CONTINUE WITH THE PRESENT TYPE OF
FORECAST.

MYNN SOUNDING NOT MAKING IT INTO THE SYSTEM.  AS WE ARE NOW INTO THE
TROPICAL SEASON IT WOULD BE NICE IF THIS DATA WAS MAKING IT INTO THE
MODELS.  WITH ALL OF THE CLOUDS OVER THIS AREA THE GOES SOUNDER DATA
IS NOT AVAILABLE.

IN THE MARINE THE WINDS WILL BE A LITTLE STRONGER ON THE WEEKEND AS
THE TROUGH PASSES TO OUR NORTH.  HOWEVER THE WESTERLY DIRECTION FOR
THE EAST COAST AND OFFSHORE FLOW SHOULD KEEP THE SEAS GOOD FOR
BOATING.

IN THE EXTENDED WE STILL LOOK FOR THE SURFACE RIDGE TO SHIFT TO THE
NORTH OF OUR ZONES ALTHOUGH NOW NOT AS FAR NORTH.  THIS WILL STILL
PUT US IN THE EASTERLY LOW LEVEL FLOW.  SO AT THE BEGINNING OF NEXT
WEEK WE SHOULD FAVOR THE INTERIOR AND WESTERN ZONES FOR RAIN.  BY
THE END OF THE PERIOD ON THURSDAY THE DEEPENING OF THE UPPER TROUGH
OVER THE GULF OF MEXICO SHOULD BRING US BACK TO THE POINT OF THE
HIGH CLOUDS STREAMING OUT OF MEXICO AND ALTHOUGH PLENTY OF DEEP
MOISTURE NOT ENOUGH HEATING TO HAVE THE WIDESPREAD AFTERNOON
ACTIVITY.

PBI BT 073/089 073/089 072 -435
MIA BT 076/088 076/088 076 -425

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:31 PM EDTSevere Thunderstorm WarningMFLPalm Beach59 min
May 31, 4:50 PM EDTSevere Thunderstorm WarningMFLGlades55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.